Search

Watch out: you’re probably overdosing your child’s medication

When I was a second-year medical student (long, long ago), we were tasked with the monumental job of learning to deliver upsetting and even terrible news. We did this by dividing up into groups and acting out various scenarios so that we could practice our body language, word choice, and message. It was hard, emotional work that we all gave the energy and respect it deserved. 

Perhaps in a bit of foreshadowing, I was part of a group where a young child, maybe 5 or 6 years old, was dying of acute liver failure. In the scenario, she had been a normal child until a week or so before when she ran a routine fever that lasted for several days. The parents, who were described as loving and sweet, had treated her fever with over-the-counter fever reducer incorrectly for days. Each time they were to give a teaspoon of medication, they instead gave a tablespoon, misreading the shorthand, tsp for tbsp. When the child began to vomit, the parents sought out medical attention only to discover her liver was fatally damaged. Our task—mine specifically—was to gently explain to them that their dosing error was going to cost their daughter her life.

Two years later, I decided to become a pediatrician, and 13 years later I think of this scenario each time I explain to a parent how to dose mediation correctly. We know from the Centers for Disease Control and Prevention (CDC) that each year in the US, there are over 70,000 ER visits for medication errors, unintentional overdoses in children under age 18. Well-meaning caregivers are often at fault. The American Academy of Pediatrics—along with its boots-on-the-ground team of doctors, like me—is trying to change that by reminding doctors and caregivers alike to use metric dosing (milliliters) when administering medication to children.

Metric dosing means using only the dropper, syringe, or medicine cup that comes with the medication to measure out each dose. Metric doses are in milliliters, not teaspoons or tablespoons, as in generations past. In fact, we should avoid using household spoons to measure medications at all costs. Household spoons will not give the correct dose of medication.

The numbers on the syringe or cup should be easy to read and should match the instructions on the bottle. Over-the-counter medications are dosed based on weight, not age. Check to make sure the medication is appropriate for the age of your child. Read all instructions on the bottle including: how much to give, how frequently to give it, and for how long to give the medication. Keep the syringe or medication cup with the medication at all times, so you have it when you need it.

If this is your first experience giving medication to a baby, I encourage you to bring the bottle and its administration device to the visit so we can review the correct dose and how to draw it up and administer it. Finally, never hesitate to call your pediatrician with questions concerning medication dosage. Together we can avoid unintentional overdose and its serious consequences.

Read More Blogs

About Dr. Sara Connolly, Bundoo Medical Director

Sara Connolly, MD, FAAP, is a Board Certified Pediatrician who practices in Palm Beach County, Florida. She completed her residency at Jackson Memorial Hospital at the University of Miami, where she served as Chief Resident. She has a passion for child advocacy and has worked on the local, state, and national level to increase access to care for children. Her interests include nutrition, breastfeeding, and parenting skills.

Comments

Tell us who you are! We use your name to make your comments, emails, and notifications more personal.

Tell us who you are! We use your name to make your comments, emails, and notifications more personal.